Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 175, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 5:21 PM CDT for Cass County, Traill County, North Dakota; Clay County, Norman County, Polk County, Minnesota. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 17, 2020, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clay County, MN, Norman County, MN, Polk County, MN, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 34 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:40 PM CDT | TSTM WND DMG | 7 N Climax, MN | TREE BLOWN DOWN OVER POWER LINES. |
| Jul 17, 6:20 PM CDT | TSTM WND DMG | 4 Se Hendrum, MN | TREES BLWON DOWN IN A SHELTERBELT. PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WUUS53 KFGF 172221
SVRFGF
MNC027-107-119-NDC017-097-172315-
/O.NEW.KFGF.SV.W.0175.200717T2221Z-200717T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
521 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Clay County in northwestern Minnesota...
Norman County in northwestern Minnesota...
Southwestern Polk County in northwestern Minnesota...
Northeastern Cass County in southeastern North Dakota...
Traill County in southeastern North Dakota...
* Until 615 PM CDT.
* At 520 PM CDT, severe thunderstorms were located along a line
extending from near Eldred to near Blanchard, moving southeast at
70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Kelso and Greenview around 530 PM CDT.
Beltrami and Grandin around 535 PM CDT.
Perley, Gardner and Hendrum around 540 PM CDT.
Flaming around 545 PM CDT.
Gary around 550 PM CDT.
Other locations impacted by these severe thunderstorms include West
Argusville and American Crystal Sugar.
This includes Interstate 29 between mile markers 77 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4697 9701 4749 9735 4768 9695 4767 9690
4768 9689 4770 9691 4776 9677 4747 9608
TIME...MOT...LOC 2220Z 316DEG 59KT 4771 9676 4742 9719
HAIL...1.00IN
WIND...70MPH
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:07 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 17, 4:07 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
407 PM CDT Fri Jul 17 2020
.MESOSCALE DISCUSSION...
Issued at 406 PM CDT Fri Jul 17 2020
With temperatures in the upper 80s to low 90s and dew points up
around 70 the airmass is significantly unstable. ML CAPE values in
excess of 3500 J/kg will be present through at least this evening
and possibly into the overnight. This instability will fall after
storms pass and remove the potential energy from the atmosphere.
Bulk shear is more moderate will values around 40 knots for the 0 to
6 km layer. This is expected to improve later in the day in the near
storm environment, which will increase the chances for additional
organized severe convection. Expect the current line of storms to
move to the east or southeast along the gradient of the highest CAPE
values this evening. Additional development has started to occur
west of Bismarck and this is expected to move east into eastern
North Dakota later this evening. By the time these storms move into
eastern North Dakota upscale growth will lead to a likely linear
storm mode so the threat will most likely be wind with chances for
isolated tornadoes. Hail could be a threat if a discrete storm mode
can prevail, but based on storm trends so far today a linear storm
mode looks more likely.
Precipitable water values near and over 1.5 inches are present
across eastern North Dakota supported by strong moisture transport
aloft. This will only increase later thanks to the low level jet
and could lead to precipitable water values near 2 inches, which
is near the climatological maximum for our area this time of year.
The threat for flooding will determine more of storm speed and
antecedent conditions. Most storm motions should be fast enough
for the flash flood threat to be more localized in nature in urban
areas and locations that have had an excess of rain over the past
month like Kittson County, MN.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020
Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
MESOSCALE...NC
SHORT TERM...TG
LONG TERM...BH
AVIATION...TGHazardous weather outlook, Jul 17, 5:22 AM CDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 4:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
424 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 4 WNW CHURCHS FERRY 48.29N 99.27W
07/17/2020 M59.00 MPH Benson ND MESONET
SECONDARY PEAK WINDS AT AN RWIS STATION ALONG HIGHWAY 2.
&&
GGUSTLocal storm report, Jul 17, 4:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 2 ESE GRAFTON 48.40N 97.36W
07/17/2020 M56 MPH Walsh ND ASOS
PEAK WIND MEASURED AT THE GRAFTON AIRPORT.
&&
GGUSTLocal storm report, Jul 17, 4:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
456 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST 6 W GRAND FORKS 47.92N 97.20W
07/17/2020 M58 MPH Grand Forks ND ASOS
PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTLocal storm report, Jul 17, 5:02 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST 3 NNW GRAND FORKS 47.96N 97.10W
07/17/2020 E65.00 MPH Grand Forks ND AMATEUR RADIO
GUSTS ESTIMATED FROM 60 TO 65 MPH.
&&
GGUSTLocal storm report, Jul 17, 5:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
503 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 4 WNW CHURCHS FERRY 48.29N 99.27W
07/17/2020 M66 MPH Benson ND MESONET
PEAK WIND MEASURED AT AN RWIS STATION ALONG HIGHWAY 2.
&&
GGUSTLocal storm report, Jul 17, 5:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
515 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/17/2020 M61 MPH Grand Forks ND ASOS
PEAK WIND MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 AM CDT | Heat Advisory | FGF | Barnes, Cass, Ransom, Richland, Sargent | 15 hr |
| Jul 17, 2:01 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 59 min |
| Jul 17, 2:22 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 53 min |
| Jul 17, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 57 min |
| Jul 17, 2:56 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Pembina, Ramsey, Towner, Walsh | 64 min |
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 54 min |
| Jul 17, 3:31 PM CDT | Special Weather Statement | FGF | Pembina | 59 min |
| Jul 17, 3:47 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 22 min |
| Jul 17, 3:54 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh | 51 min |
| Jul 17, 4:09 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 66 min |
| Jul 17, 4:13 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 62 min |
| Jul 17, 4:18 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 57 min |
| Jul 17, 4:21 PM CDT | Areal Flood Advisory | FGF | Benson, Ramsey | 3 hr |
| Jul 17, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Pembina, Walsh | 67 min |
| Jul 17, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 41 min |
| Jul 17, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 62 min |
| Jul 17, 5:10 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Towner | 65 min |
| Jul 17, 5:25 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 65 min |
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 66 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 66 min |
| Jul 17, 6:35 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Steele | 55 min |
| Jul 17, 6:46 PM CDT | Special Weather Statement | FGF | Benson | 44 min |
| Jul 17, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Pennington, Polk and 1 more | 58 min |
| Jul 17, 6:53 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.